Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

August 23, 2012Horry County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 23, 2012, 3:08 PM EDT for Horry County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2012, 3:08 PM EDT (19:08 UTC)
Expired
Aug 23, 2012, 3:30 PM EDT
In force
22 min
Issued by
NWS Wilmington, NC

County Horry County, SC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WWUS82 KILM 231908
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT THU AUG 23 2012

SCZ053-054-231930-
COASTAL HORRY-INLAND HORRY-
308 PM EDT THU AUG 23 2012

...FUNNEL CLOUDS POSSIBLE OVER HORRY COUNTY THROUGH 330 PM EDT...

AT 307 PM EDT...FUNNEL CLOUDS ASSOCIATED WITH STORMS MOVING ONSHORE 
WERE BEING REPORTED BETWEEN ATLANTIC BEACH AND NORTH MYRTLE BEACH. 
THESE STORMS WERE MOVING NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
FUNNEL CLOUDS
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

STORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...FUNNEL 
CLOUDS...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS 
RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3385 7890 3390 7879 3382 7867 3379 7873
TIME...MOT...LOC 1903Z 120DEG 9KT 3382 7871

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 23, 1:19 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 23, 1:19 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
119 PM EDT THU AUG 23 2012

.SYNOPSIS...
UPPER LEVEL DISTURBANCES AND A STALLED FRONT OFFSHORE WILL KEEP THE
WEATHER UNSETTLED THROUGH FRIDAY. SOME SLIGHTLY DRIER AIR WILL WORK
INTO THE AREA OVER THE WEEKEND. EARLY NEXT WEEK...ALL EYES WILL BE
FOCUSED ON TROPICAL CYCLONE ISAAC TO OUR SOUTH AND ITS EVENTUAL
TRACK. THE RISK FOR WET WEATHER WILL RETURN DURING TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM THURSDAY...I HAVE INCREASED POPS TO "LIKELY" FOR THE
REMAINDER OF THE AFTERNOON ALONG THE COAST FROM JUST SOUTH OF
WILMINGTON THROUGH THE GRAND STRAND...AND ALSO JUST NORTH OF
FLORENCE WHERE A CONCENTRATED BATCH OF SHOWERS RECENTLY HAS
DEVELOPED. OBVIOUSLY A FEW FOLKS UNDER THESE SLOW-MOVING SHOWERS ARE
GOING TO PICK UP SEVERAL INCHES OF RAIN...BUT BROADER SCALE AREAL
AVERAGES SHOULD BE AROUND HALF AN INCH. SYNOPTIC REASONING AS
EXPLAINED EARLIER IN UNCHANGED. PREVIOUS DISCUSSION FROM 10 AM
FOLLOWS...

THE FRONT IS EASILY DISCERNIBLE ON MORNING
VISIBLE SATELLITE IMAGERY AND EXTENDS FROM ABOUT 15 MILES EAST OF
GEORGETOWN TO 10 MILES NORTH OF THE FRYING PAN SHOALS TOWER TO ABOUT
70 MILES EAST OF WRIGHTSVILLE BEACH. THE LIGHT NE FLOW COVERING THE
EASTERN CAROLINAS IS NOT A SIGNIFICANTLY DIFFERENT AIRMASS THAN THAT
FOUND SOUTH OF THE FRONT...AND SHOULD DO NOTHING TO PREVENT SHOWERS
AND EMBEDDED THUNDERSTORMS FROM DEVELOPING LATER TODAY.

A STREAM OF HIGH PRECIPITABLE WATER VALUES EXTENDS FROM THE EASTERN
GULF OF MEXICO NORTHEAST ALONG THE CAROLINA COAST. BLENDED TOTAL
PRECIPITABLE WATER IMAGERY FROM SATELLITE AGREES WITH MODEL ANALYSES
SHOWING 1.80 TO 2.00 INCH PRECIPITABLE WATER OVERHEAD. MID-LEVEL
TEMPERATURES FROM THE 12Z CHS AND MHX SOUNDINGS WERE SURPRISINGLY
COOL...-9 C AT 500 MB...AND LAPSE RATES WERE SLIGHTLY STEEPER THAN
MOIST-ADIABATIC UP THROUGH 300 MB...ALL INDICATIVE OF AN AIRMASS
THAT IS SUITABLE FOR CONVECTION. IT WILL ONLY TAKE TEMPERATURES
REACHING THE LOWER 80S TO IGNITE ANOTHER ROUND OF SCATTERED SHOWERS
AND EMBEDDED THUNDERSTORMS.

THE LATEST THREE HRRR RUNS INDICATE THAT MUCH LIKE YESTERDAY WE CAN
EXPECT THE GREATEST CONCENTRATION OF CONVECTION WITHIN 30-40 MILES
OF THE COAST THIS AFTERNOON. COMPUTED CELL MOTION FROM THE 12Z
SOUNDINGS IS LESS THAN 5 KNOTS...AND BOUNDARY INTERACTIONS WILL MOST
LIKELY OVERWHELM THAT DRIFT AND CREATE VARIABLE AND ERRATIC
EFFECTIVE STORM MOTION. WITH SUCH HIGH PRECIPITABLE WATER VALUES WE
EXPECT LOCALLY HEAVY RAIN TO OCCUR WITH MINOR FLOODING POSSIBLE.

HIGHS SHOULD REACH THE LOWER 80S WITH PERHAPS A FEW MID 80S POSSIBLE
OUT WEST OF FLORENCE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...MID LEVEL LOW OR REALLY A WEAKNESS WILL
SLOWLY LIFT OUT TO THE NORTHEAST AS A WEAK RIDGE BUILDS ACROSS THE
TENNESSEE VALLEY. HIGH PRESSURE WILL BUILD IN FROM THE NORTHEAST
WITH THE AXIS TO THE WEST ALONG THE APPALACHIANS. THE GFS HAS TRENDED
A LITTLE WETTER AND POPS ARE INCLUDED FOR BOTH FRIDAY AND TO A
LESSER EXTENT SATURDAY. CONTINUED THE RECENT TREND OF GOING ABOVE
THE WARMEST GUIDANCE FOR TEMPERATURES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY...FORECAST AREA WILL BE IN A VERY NARROW
WEAKNESS OF MID LEVEL TROUGHING INITIALLY. THIS AREA WILL SLOWLY
DEEPEN AS A SHORTWAVE RIDES ACROSS THE GREAT LAKES AND EVENTUALLY THE
NORTHEAST. THIS WEAKNESS WILL BE THE KEY TO THE EVENTUAL FORECAST OF
ISAAC. AT THE SURFACE...HIGH PRESSURE WILL PREVAIL UNTIL LATE IN THE
PERIOD WHEN CLOUDS AND RAIN INCREASE FROM WHAT REMAINS OF ISAAC. THE
TREND HAS BEEN TO INCREASE CLOUDS AND POPS FOR LATE IN THE PERIOD
WITH THE USUAL DISCLAIMER THAT THE TRACK COULD CHANGE AND AT THIS
POINT THE EMPHASIS WITH THE CLOUDS AND RAIN ARE WITH THE REMNANTS OF
THE SYSTEM. OTHERWISE...SUNDAY SHOULD REMAIN DRY WITH ONLY SLIGHT
CHANCE POPS FOR MONDAY VIA THE SEA BREEZE. NO CHANGES TO THE
TEMPERATURE FORECAST WHICH HOVERS AROUND CLIMATOLOGY FOR HIGHS AND
SLIGHTLY BELOW AT LEAST INITIALLY FOR THE LOWS. THE AFOREMENTIONED
INCREASE IN MOISTURE NARROWS THE DIURNAL RANGE LATE IN THE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
AS OF 18Z...AREAS OF MVFR THIS WILL GRADUALLY IMPROVE TO VFR.
MVFR/IFR ANTICIPATED LATE OVERNIGHT INTO THE EARLY MORNING HOURS
DUE TO SHOWERS...STRATUS...AND FOG. OTHERWISE EXPECT VFR.

THOUGH PATCHES OF VFR ARE WITHIN THE AREA...MVFR RESTRICTIONS WILL
CONTINUE ACROSS PORTIONS OF THE AREA AS LOW STRATUS LINGERS AND
ISOLATED SHOWERS DEVELOP. INTO THE AFTERNOON...CLOUD COVER WILL
TEETER ON THE FENCE OF MVFR AND VFR...AS SHOWER DEVELOPMENT
INCREASES...WITH THE POSSIBILITY OF AN ISOLATED THUNDERSTORM AS
WELL. NORTHEAST WINDS WILL CONTINUE...WITH SUSTAINED WINDS AOB 10
KTS. INTO THE EVENING HOURS...WINDS WILL GRADUALLY BECOME
LIGHT...BUT THE OPPORTUNITY FOR ISOLATED SHOWERS WILL
CONTINUE...WITH A PERIOD OF RAIN-FREE SKIES LATE OVERNIGHT. INTO THE
MORNING HOURS...CONFIDENCE IS LOWERED ATTM DUE TO OPACITY OF ANY
STRATUS...THOUGH MID TO HIGH LEVEL CLOUDS WILL BE SCT/BKN. CANNOT
RULE OUT BRIEF HEAVY DOWNPOURS...THUS HAVE KEPT IN TEMPOS TO ACCOUNT
FOR THIS. AFTER MID MORNING...SHOWERS WILL TAPER OFF WITH SKY
COVERAGE GRADUALLY SCATTERING OUT...GIVING WAY TO VFR.

EXTENDED OUTLOOK...ISOLATED SHRA/TS SATURDAY AND MONDAY. SCT
SHRA/TS SUNDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1230 PM THURSDAY...NO SIGNIFICANT CHANGES FROM THE PREVIOUS
FORECAST. NE WINDS ARE RUNNING JUST A FEW KNOTS STRONGER THAN
EARLIER THOUGHT NEAR AND NORTH OF CAPE FEAR. PREVIOUS DISCUSSION
FROM 10 AM FOLLOWS...

THE FRONT HAS SLID SOUTH THROUGH VIRTUALLY ALL OF OUR FORECAST AREA
THIS MORNING...EXTENDING FROM APPROXIMATELY 15 MILES EAST OF
GEORGETOWN TO 10 MILES NORTH OF THE FRYING PAN SHOALS TOWER TO ABOUT
70 MILES EAST OF WRIGHTSVILLE BEACH. NORTHEAST WINDS 10-15 KT ON THE
NORTH SIDE OF THE BOUNDARY CONTRAST WITH LIGHT AND VARIABLE WINDS TO
THE SOUTH. EARLIER SHOWERS HAVE LARGELY DISSIPATED WITHIN 20 MILES
OF SHORE EXCEPT IN THE VICINITY OF THE FRONT NEAR FRYING PAN SHOALS.

FOR THE REMAINDER OF TODAY THE LITTLE NE SURGE BEHIND THE SURFACE
FRONT SHOULD WEAKEN THROUGH THE AFTERNOON HOURS WITH WIND SPEEDS
FALLING TO 10 KNOTS OR LESS. WE ANTICIPATE AN INCREASE IN THE
COVERAGE OF SLOW-MOVING SHOWERS AND EMBEDDED THUNDERSTORMS THIS
AFTERNOON ALONG THE COAST...SOME OF WHICH WILL DRIFT OFFSHORE AND
AFFECT THE COASTAL WATERS. WITH VERY LIGHT WINDS AND UNSTABLE AIR
THE POTENTIAL FOR WATERSPOUT DEVELOPMENT REMAINS ELEVATED.

SEAS RANGE FROM 2 FT TO AROUND 3 FT OUT AT THE FRYING PAN SHOALS
BUOY. LITTLE CHANGE IS EXPECTED THROUGH TODAY AND TONIGHT.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...BENIGN CONDITIONS WILL CONTINUE ACROSS THE
WATERS THROUGH THE PERIOD AS A VERY WEAK SURFACE PRESSURE PATTERN
RESIDES ACROSS THE WATERS. A WEAK NORTHEASTERLY FLOW OF LESS THAN
TEN KNOTS BOTH FRIDAY AND SATURDAY. SWAN SEAS SHOW 2-4 FEET AND THE
POSSIBILITY OF SOME FIVE FOOTERS VERY LATE IN THE PERIOD.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY...EXPECT A NORTHEASTERLY FLOW THROUGH MOST OF
THE PERIOD AS SURFACE HIGH PRESSURE...ALIGNED ALONG THE SPINE OF THE
APPALACHIANS IS THE MAIN PLAYER. THE FLOW SHOULD VEER SLIGHTLY LATE
MONDAY AS THE HIGH BREAKS DOWN. SPEEDS GO FROM AROUND TEN KNOTS
INITIALLY TO 10-15 LATE. SEAS INCREASE FROM 2-4 FEET INITIALLY TO
3-5 FEET LATE AS SWELL FROM THE SOUTHEAST INCREASES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...RJD
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...SGL
Hazardous weather outlook, Aug 23, 3:35 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
335 AM EDT THU AUG 23 2012

AMZ250-252-254-256-240745-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
335 AM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY REDUCE VISIBILITIES TO 1 NM OR
LESS. THERE IS AN INCREASED RISK FOR WATERSPOUTS. WINDS AND SEAS
WILL BE HIGHER IN THE VICINITY OF ORGANIZED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-240745-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
335 AM EDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN WHICH MAY CAUSE WATER TO BRIEFLY POND IN LOW-
LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, Aug 23, 3:00 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT THU AUG 23 2012

SCZ053-054-231930-
COASTAL HORRY-INLAND HORRY-
300 PM EDT THU AUG 23 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HORRY COUNTY THROUGH 330 PM
EDT...

AT 301 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ATLANTIC BEACH...OR ABOUT OVER NORTH MYRTLE BEACH...MOVING NORTHWEST
AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE HAND AND ATLANTIC BEACH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3379 7872 3385 7890 3390 7879 3382 7867
TIME...MOT...LOC 1901Z 120DEG 9KT 3381 7872

III
Special weather statement, Aug 23, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EDT THU AUG 23 2012

SCZ053-054-231930-
COASTAL HORRY-INLAND HORRY-
308 PM EDT THU AUG 23 2012

...FUNNEL CLOUDS POSSIBLE OVER HORRY COUNTY THROUGH 330 PM EDT...

AT 307 PM EDT...FUNNEL CLOUDS ASSOCIATED WITH STORMS MOVING ONSHORE
WERE BEING REPORTED BETWEEN ATLANTIC BEACH AND NORTH MYRTLE BEACH.
THESE STORMS WERE MOVING NORTHWEST AT 10 MPH.

HAZARDS INCLUDE...
FUNNEL CLOUDS
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

STORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...FUNNEL
CLOUDS...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT IS
RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3385 7890 3390 7879 3382 7867 3379 7873
TIME...MOT...LOC 1903Z 120DEG 9KT 3382 7871

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:00 PM EDTSpecial Weather StatementILMHorry30 min
Aug 23, 4:35 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry, Marion115 min
Aug 23, 6:15 PM EDTSpecial Weather StatementILMRobeson60 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.